Addressing the pain of peripheral neuropathy

Posted

DEAR DR. ROACH: My feet hurt me so much that I no longer want to live. I am a 63-year-old white female. I have Type 2 diabetes, since 2014. My podiatrist says that I have plantar fasciitis, osteoarthritis and foot neuropathy. I have all the symptoms of peripheral neuropathy and then some. My feet feel like I am walking on hot coals almost all the time. I would say there are only two days a month when my feet feel tolerable, and I can’t figure out why. My podiatrist can’t either. I have been taking Metanx four times a day and 400-mg gabapentin three times a day. I cannot get any relief. Please help me! I am at my wits’ end, and the pain has driven me into a deep depression. Foot pain 24/7 has left me with no life. -- K.J.

ANSWER: Any of the conditions you have can cause significant pain, and I can understand how having all of them can make life miserable. It can be difficult to separate out which of your conditions might be most responsible for the pain. As such, you may benefit from a pain-management specialist. For example, you might not be on enough gabapentin: 900 to 1,200 mg, three times daily, often is necessary. Other medications are used in combination, but require individual evaluation.

Finally, depression with chronic pain is common, and treating your depression likely will help your overall view of life, and maybe your pain as well. Don’t despair; there is help available.

DEAR DR. ROACH: I read your column every day; thank you so much for providing such valuable information. Could you please have your readers indicate their age and their gender when they have a medical question? -- M.T.

ANSWER: I certainly encourage people to include their age and gender. Physicians use this information to make possible diagnoses more or less likely. Some people may just forget to do that, so I appreciate the reminder, M.T.

However, some people may not be comfortable giving that information (although I only ever use initials, and will change those if asked), so I answer as best I can without that information.

Many of my letters still come via U.S. mail, which makes it difficult or impossible for me to get in touch with writers.

DEAR DR. ROACH: I’m a 35-year-old man, and I take 6-MP for Crohn’s disease. My dog had a skin infection with MRSA. Do I need to be worried or do something different? -- P.G.

ANSWER: Methicillin-resistant Staphylococcus aureus is a bacterial species that is resistant to many common antibiotics. It used to be found mostly in hospitals, but has increasingly been prevalent in communities. It is not a surprise to me that it is found in house pets. MRSA is more difficult to treat than other bacterial infections; however, it is not necessarily more virulent than regular methicillin-sensitive Staph (meaning, just because it is resistant to the antibiotic, it isn’t more likely to infect you or to cause severe disease).

You don’t need to take any more precautions than are rational for any skin infection: Wash your hands thoroughly after touching an open wound, and clean and disinfect surfaces that have been exposed. Keeping the dog’s infected area covered may be difficult, but will help reduce the area of potential spread.

6-MP is a medicine that suppresses the immune system somewhat, so it is important for you to take precautions about any kind of infection, including MRSA.

* * *

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

(c) 2017 North America Syndicate Inc.

All Rights Reserved

Comments